Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 66, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2020, 8:09 PM CDT for Emmet County, Palo Alto County, Pocahontas County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 9, 2020, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
482
WUUS53 KDMX 100109
SVRDMX
IAC063-147-151-100200-
/O.NEW.KDMX.SV.W.0066.200610T0109Z-200610T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
809 PM CDT Tue Jun 9 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Emmet County in northwestern Iowa...
Northern Pocahontas County in northwestern Iowa...
Palo Alto County in northwestern Iowa...
* Until 900 PM CDT.
* At 808 PM CDT, severe thunderstorms were located along a line
extending from Wahpeton to near Silver Lake to near Laurens, moving
east at 35 mph.
HAZARD...70 mph wind gusts. The Spencer Airport reported a 63 mph
wind gust at 8:03pm.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake,
High Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
Havelock, Gruver, Cylinder and Plover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9477 4302 9449 4278 9447 4284 9491
4350 9491
TIME...MOT...LOC 0108Z 264DEG 31KT 4338 9520 4303 9496 4283 9490
HAIL...<.75IN
WIND...70MPH
$$
Ansorge3 follow-up statements
785
WWUS53 KDMX 100129
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
829 PM CDT Tue Jun 9 2020
IAC063-147-151-100200-
/O.CON.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
829 PM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN EMMET...NORTHERN POCAHONTAS AND PALO ALTO COUNTIES...
At 829 PM CDT, severe thunderstorms were located along a line
extending from near Spirit Lake to Silver Lake to Laurens, moving
east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
Havelock, Gruver, Cylinder and Plover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9477 4302 9449 4278 9447 4284 9491
4350 9491
TIME...MOT...LOC 0129Z 265DEG 30KT 4340 9506 4305 9486 4285 9485
HAIL...<.75IN
WIND...70MPH
$$
Ansorge807
WWUS53 KDMX 100148
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
848 PM CDT Tue Jun 9 2020
IAC063-147-151-100200-
/O.CON.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
848 PM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN EMMET...NORTHERN POCAHONTAS AND PALO ALTO
COUNTIES...
At 848 PM CDT, severe thunderstorms were located along a line
extending from Superior to near Emmetsburg to near Laurens, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Estherville, Emmetsburg, Laurens, Five Island Lake, Ingham Lake, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Swan Lake,
Graettinger, Ruthven, Rolfe, Mallard, Wallingford, Ayrshire,
Havelock, Cylinder, Plover and Curlew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9491 4341 9491 4341 9472 4302 9449
4278 9447
TIME...MOT...LOC 0148Z 264DEG 26KT 4341 9495 4307 9476 4287 9474
HAIL...<.75IN
WIND...60MPH
$$
Ansorge419
WWUS53 KDMX 100157
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
857 PM CDT Tue Jun 9 2020
IAC063-147-151-100203-
/O.EXP.KDMX.SV.W.0066.000000T0000Z-200610T0200Z/
Emmet IA-Pocahontas IA-Palo Alto IA-
857 PM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EMMET...NORTHERN
POCAHONTAS AND PALO ALTO COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
LAT...LON 4284 9491 4341 9491 4341 9472 4302 9449
4278 9447
TIME...MOT...LOC 0153Z 264DEG 31KT 4341 9490 4307 9471 4287 9469
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 9, 6:30 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Tue Jun 9 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 343 PM CDT Tue Jun 9 2020 All the concerns in this forecast period are well front loaded and include several elements including heavy rain and flooding into tomorrow, severe weather through late evening southwest, and gusty winds west early Wed morning. A very atypical pattern for June was in place this afternoon with the departing remnants of TD Cristobal lifting across eastern IA and an upstream trough moving through the MO Valley. Both systems were lighting up the 12z EC Ensemble standardized anomaly and climatological percentiles with +/- 4 SD or max/min percentiles for height, wind, SLP and moisture parameters. The Cristobal remnants seem to be well handled by convection allowing models (CAMs), at least in terms of track and position with extrapolation also supporting that precip should end by 00z. Some of the CAMs have overestimated QPF, but observations suggest some areas over southeast and east central Iowa have received 2-3" of rain. Luckily this has fallen over several hours so nothing beyond ponding water on roads has been received thus far. Will keep the Flash Flood Watch going for these locations however. The attention will then quickly turn south and west where strong kinematic and frontogenetic forcing are expected to blossom severe thunderstorms over southeast Nebraska and vicinity where a Tornado Watch has already been issued. Supercells are expected to develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep shear. Although decent 0-3km CAPEs may help stretching somewhat, weak SRH/shear and higher LCLs may diminish tornado potential somewhat. With weak mean winds between the two systems the storms will eventually creep toward the southwest forecast area, with both the mean wind and Bunkers motion 20kts or less. Thus there will be some severe potential later this evening southwest, but the loss of heating and halted northward progression of the warm front/warm sector will likely limit things somewhat. Our greater concern may be an axis of heavy rainfall. Precipitable water values and warm cloud depths will not be as climatologically extreme as what were associated with Cristobal, but will still be seasonally high and may lead to appreciable rainfall along the SW-NE low level moisture convergence axis ahead of what is now the central KS surface low as it moves eastward overnight. Many parameterized and non-parameterized models depict 2-4" accumulations into tomorrow morning. Although the exact location is yet to be determined, the overnight heavy rain axis is expected to intersect the 2-3" east central rainfall area from today which could theoretically lead to isolated 5-6" totals by this time tomorrow. Thus the Flash Flood Watch has been left in effect for these locations and extended southwest to account for the expected genesis area. If the heavy rain materializes, the watch will likely need to be extended further into Wednesday. If those concerns weren't enough, gusty winds much like what are currently in progress over central Nebraska, are expected to follow the system into western IA overnight. This may lead to a few hours of 45 mph wind gusts so have issued a Wind Advisory early Wed morning. After this the weather calms down quite a bit with slow moving, fairly high amplitude flow through the weekend. This will keep our weather essentially dry with seasonal temperatures eventually warming through the end of the period as the upper level ridge reaches the central CONUS. Two potential windows of concern for precip include early in the weekend as a weak wave drops through the NW flow ahead of the ridge, and then again Monday in more GFS-based southwest flow. Confidence in neither window is great however so little if any PoPs have been included in the extended as of yet. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 630 PM CDT Tue Jun 9 2020 With old Cristobal on the way out now and lower cigs lifting northeast, attention turns to the synoptic low over northeast Kansas this evening. The low is expected to consolidate and track northeast over the region by 00z Thursday. This will bring another round of lower cigs, rain and thunder along with strong northwest winds following the low. Winds already increasing at KFOD. /rev && .HYDROLOGY... Issued at 343 PM CDT Tue Jun 9 2020 NCRFC and MBRFC forecasts currently do not show any forecast points reaching flood stage as of yet based on QPF through 12z Wed. While this encompasses expected precip from Cristobal remnants and additional rains tonight, it does not account for everything associated with the upstream trough passage. Some convection allowing models have shown a consistent signal of an axis of several inches of rain from southwest into central IA tonight through Wed afternoon however. While the magnitude of the max QPF is on the order of 2-4+", its areal coverage is not great so the additional rainfall into tomorrow would be more likely to produce flash flooding than river flooding. Thus the previous Flash Flood Watch issue for Cristobal was extended farther southwest to account for additional precipitation. River flooding still does remain possible, but the confidence in amounts and location is currently not great enough to pinpoint what would be localized rainfall over a smaller basin. Locations from Des Moines south and east would be the areas of concern. Several models do suggest heavy rainfall may affect the Des Moines metro, so those with concerns along Walnut and Four Mile Creeks should monitor the situation for further updates tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023- 033-034-044-045-057. Flash Flood Watch through Wednesday morning for IAZ026>028- 036>039-047>050-058>062-070>074-081>083-092-093. && DISCUSSION...Small AVIATION...REV HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:02 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 402 PM CDT Tue Jun 9 2020 IAZ026>028-036>039-047>050-058>062-070>074-081>083-092-093-101100- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Taylor-Ringgold- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest, central, and northeast Iowa. .DAY ONE...This afternoon and tonight Moderate to heavy rains are expected to end this evening northeast, but additional heavy rains may materialize southwest, central and northeast through the night. A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition to heavy rainfall, a few strong to severe thunderstorms are possible southwest tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to heavy rains may linger into Wednesday central and northeast. Strong northwest winds will also develop Wednesday with gusts of 35 to 40 mph at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight for heavy rains and flooding, and potentially severe weather. IAZ004-015-023-033-034-044-045-057-101100- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...This afternoon and tonight Strong northwest winds are expected to develop after midnight with gusts to 45 mph possible. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few non-severe thunderstorms are also possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed at this time. IAZ005>007-016-017-024-025-035-046-075-084>086-094>097-101100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Webster-Greene-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central, northern and southeast Iowa .DAY ONE...This afternoon and tonight A few non-severe thunderstorms may occur tonight. Strong northwest winds are expected late tonight with gusts of 35 to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed. Small
In the hours before
Local storm report, Jun 9, 6:00 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN CEDAR FALLS 42.52N 92.46W
06/09/2020 M2.12 INCH BLACK HAWK IA COCORAHS
TOTAL SINCE 11 AM THIS MORNING.
&&
KLPLocal storm report, Jun 9, 6:05 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 WNW OSKALOOSA 41.30N 92.67W
06/09/2020 M2.40 INCH MAHASKA IA TRAINED SPOTTER
STORM TOTAL.
&&
KLPLocal storm report, Jun 9, 6:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN CENTERVILLE 40.73N 92.87W
06/09/2020 M1.99 INCH APPANOOSE IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 9, 6:28 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 3 NE HUDSON 42.45N 92.41W
06/09/2020 M2.98 INCH BLACK HAWK IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 9, 6:34 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 ESE KNOXVILLE 41.31N 93.07W
06/09/2020 M3.00 INCH MARION IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED.
&&
KLPLocal storm report, Jun 9, 6:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN KNOXVILLE 41.32N 93.10W
06/09/2020 M2.47 INCH MARION IA TRAINED SPOTTER
STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:41 PM CDT | River Flood Warning | DMX | Black Hawk | 38 hr |
| Jun 9, 8:42 PM CDT | River Flood Warning | DMX | Black Hawk | 35 hr |
| Jun 9, 8:43 PM CDT | River Flood Warning | DMX | Davis, Wapello | 8 hr |
| Jun 9, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 52 min |
| Jun 9, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 30 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 42 min |
| Jun 9, 10:26 PM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.